Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 228, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 4, 2005, 11:20 PM CDT for Cavalier County, Ramsey County, North Dakota. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 4, 2005, 11:20 PM CDT (04:20 UTC)
- Expired
- Sep 5, 2005, 12:00 AM CDT
- In force
- 40 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
Counties Cavalier County, ND, Ramsey County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 4, 11:25 PM CDT | HAIL 0.75 | 6 Nnw Starkweather, ND | |
| Sep 4, 11:35 PM CDT | HAIL 1 | 3 S Munich, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 4, 10:15 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 4.3 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 405 J/kg
- Mixed-layer CIN
- -275 J/kg
- Mixed-layer LCL
- 2829 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 050420 SVRFGF NDC019-071-050500- /O.NEW.KFGF.SV.W.0228.050905T0420Z-050905T0500Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 1120 PM CDT SUN SEP 4 2005 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN CAVALIER COUNTY IN NORTHEAST NORTH DAKOTA NORTHERN RAMSEY COUNTY IN NORTHEAST NORTH DAKOTA * UNTIL MIDNIGHT CDT. * AT 1115 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE STORM WAS LOCATED 3 MILES SOUTHEAST OF NEWVILLE...OR 29 MILES NORTH OF DEVILS LAKE...MOVING TO THE NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 9 MILES NORTHWEST OF HAMPDEN AT 1135 PM MUNICH AT 1140 PM ALSEN AT 1145 PM REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4895 9896 4841 9895 4842 9836 4898 9840 $$ 55
2 follow-up statements
000 WWUS53 KFGF 050436 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 1136 PM CDT SUN SEP 4 2005 NDC019-071-050500- /O.CON.KFGF.SV.W.0228.000000T0000Z-050905T0500Z/ CAVALIER ND-RAMSEY ND- 1136 PM CDT SUN SEP 4 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL MIDNIGHT CDT FOR NORTHERN RAMSEY AND WESTERN CAVALIER COUNTIES... AT 1132 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. THE STORM WAS LOCATED 2 MILES EAST OF MUNICH...OR 20 MILES WEST OF LANGDON...MOVING TO THE NORTHEAST AT 25 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... WALES AND DRESDEN BY MIDNIGHT CDT... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT MONDAY MORNING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA. LAT...LON 4895 9896 4841 9895 4842 9836 4898 9840 $$ 55
000 WWUS53 KFGF 050451 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 1150 PM CDT SUN SEP 4 2005 NDC071-050500- /O.CAN.KFGF.SV.W.0228.000000T0000Z-050905T0500Z/ RAMSEY ND- 1150 PM CDT SUN SEP 4 2005 ...THE SEVERE THUNDERSTORM WARNING FOR RAMSEY COUNTY IS CANCELLED... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT MONDAY MORNING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA. LAT...LON 4895 9896 4857 9894 4856 9840 4898 9840 $$ NDC019-050500- /O.CON.KFGF.SV.W.0228.000000T0000Z-050905T0500Z/ CAVALIER ND- 1150 PM CDT SUN SEP 4 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL MIDNIGHT CDT FOR WESTERN CAVALIER COUNTY... AT 1145 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. THE STORM WAS LOCATED 8 MILES NORTHWEST OF LOMA...OR 10 MILES WEST OF LANGDON...MOVING TO THE NORTHEAST AT 25 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... DRESDEN BY 1155 PM CDT... 7 MILES SOUTH OF MOUNT CARMEL BY MIDNIGHT CDT... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT MONDAY MORNING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA. LAT...LON 4895 9896 4857 9894 4856 9840 4898 9840 $$ 55
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 9:40 PM CDT, 1 hour 40 minutes earlier.
Area forecast discussion, Sep 4, 9:40 PM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 940 PM CDT SUN SEP 4 2005 .DISCUSSION... WATER VAPOR LOOP SHOWS SHORT WAVES OVER SOUTHWEST ND, CENTRAL MT, SOUTHWEST ID AND A CIRCULATION CENTER OFF THE NORTHERN CA COAST. WITH SOUTHWEST FLOW ALOFT, SHORT WAVES WERE MOVING NORTHEAST. CLOUD BASES WERE ABOVE 12 THOUSAND FEET. RADAR SHOWING MAINLY SHOWERS ACROSS THE NORTHERN ZONES MOVING NORTH AROUND 25 MPH. SHOWERS WERE LIGHT ENOUGH THAT MOST OF THE PRECIPITATION WAS NOT LIKELY REACHING THE GROUND. HEAVIER SHOWERS WERE LOCATED ACROSS CENTRAL ND AND WERE MOVING NORTHEAST AROUND 35 MPH. NAM MODEL CROSS SECTION SHOWS BEST INSTABILITIES WERE AT MID LEVELS AND A FRONTAL BOUNDARY ALOFT TO THE NORTH. LOW LEVEL JET MAXIMUM WAS OVER THE FORECAST AREA AND IS FORECAST TO SHIFT INTO MN BY 06Z AND THE MN ARROWHEAD BY 12Z. SFC TO 850 HPA CONVERGENCE FORECAST OVER THE NORTHERN ZONES. ATMOSPHERE REMAINS CAPPED WITH WARM TEMPERATURES AT LOW TO MID LEVELS. HOWEVER CIN WAS LOWEST OVER THE NORTHERN ZONES AND INTO SOUTHERN MANITOBA. 0-6KM BULK SHEAR WAS HIGHEST OVER THE NORTH. WIND PROFILE SUGGEST TRAINING PRECIPITATION. MESO ANALYSIS INDICATED LIS WERE THE LOWEST OVER THE ND SIDE OF THE RED RIVER AND THE SURFACE MOISTURE FLUX CONVERGENCE WAS HIGHEST OVER THE NORTHERN ZONES AND INTO SOUTHERN MANITOBA. SURFACE DEWPOINTS WERE IN THE 60S TO LOWER 70S OVER THE FORECAST AREA. COUPLE STORMS HAVE POPPED UP OVER CENTRAL SD BUT APPEAR TO DECREASING. WILL HAVE TO WATCH STORM TO THE SOUTH. SO WILL EMPHASIZE STORMS IN NORTHERN ZONES WITH HEAVY RAIN POSSIBLE. WILL CHECK ZONES. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && HOPPES
Hazardous weather outlook, Sep 4, 2:43 PM CDT, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 243 PM CDT SUN SEP 4 2005 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-051115- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 243 PM CDT SUN SEP 4 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING AND TONIGHT ACROSS EASTERN NORTH DAKOTA AND WEST CENTRAL AND NORTHWEST MINNESOTA. THE MAIN THREAT FROM THE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. AN ISOLATED TORNADO CANNOT BE RULED OUT EARLY THIS EVENING WHEN THE STORMS WILL BE MORE SUPER CELLULAR IN NATURE. A COLD FRONT SWEEPING SOUTHEAST ACROSS THE REGION THIS AFTERNOON AND TONIGHT WILL INTERACT WITH VERY MOIST AND UNSTABLE AIR POOLING AHEAD OF THE FRONT. THIS SCENARIO WILL SET THE STAGES FOR EXPLOSIVE STORM DEVELOPMENT THIS EVENING AND TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORM ACTIVITY WITH THE POTENTIAL FOR ADDITIONAL SEVERE STORMS WILL PERSIST MONDAY INTO MONDAY NIGHT ACROSS THE REGION. IN ADDITION...HEAVY RAINFALL WILL BE POSSIBLE WHICH MAY LEAD TO ISOLATED AREAS OF FLASH FLOODING. THUNDERSTORM ACTIVITY WILL DIMINISH BY TUESDAY AS THE COLD FRONT RESPONSIBLE FOR ALL THE UNSETTLED WEATHER SLIPS TO THE SOUTH AND EAST OF THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT INTO LABOR DAY. BERG/TG
In the hours before
Special weather statement, Sep 4, 10:19 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND 1019 PM CDT SUN SEP 4 2005 MNZ001>005-007>008-013>015-029-NDZ006>008-014>016-024- 026>030-038>039-049-052>054-050900- CLAY-KITTSON-EAST MARSHALL-WEST MARSHALL-NORMAN-PENNINGTON- EAST POLK-WEST POLK-RED LAKE-ROSEAU-WILKIN-BARNES-BENSON-CASS- CAVALIER-EDDY-GRAND FORKS-GRIGGS-NELSON-PEMBINA-RAMSEY-RANSOM- RICHLAND-SARGENT-STEELE-TOWNER-TRAILL-EASTERN WALSH COUNTY- WESTERN WALSH COUNTY- 1019 PM CDT SUN SEP 4 2005 ...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 767 IN EFFECT UNTIL 4 AM CDT FOR THE FOLLOWING AREA... IN MINNESOTA THIS WATCH INCLUDES 9 COUNTIES IN NORTHWEST MINNESOTA KITTSON... MARSHALL... NORMAN... PENNINGTON... POLK... RED LAKE... ROSEAU... IN WEST CENTRAL MINNESOTA CLAY... WILKIN... IN NORTH DAKOTA THIS WATCH INCLUDES 17 COUNTIES IN NORTHEAST NORTH DAKOTA BENSON... CAVALIER... EDDY... GRAND FORKS... NELSON... PEMBINA... RAMSEY... TOWNER... WALSH... IN SOUTHEAST NORTH DAKOTA BARNES... CASS... GRIGGS... RANSOM... RICHLAND... SARGENT... STEELE... TRAILL... THIS INCLUDES THE CITIES OF...ARGYLE...BRECKENRIDGE...CANDO... COOPERSTOWN...CROOKSTON...DEVILS LAKE...EAST GRAND FORKS... ENDERLIN...FARGO...FINLEY...FORMAN...GRAFTON...GRAND FORKS... GWINNER...HALLOCK...HALSTAD...LAKOTA...LANGDON...LISBON... MADDOCK...MAYVILLE...MILNOR...MOORHEAD...NEW ROCKFORD...PEMBINA... RED LAKE FALLS...ROSEAU...RUTLAND...THIEF RIVER FALLS... VALLEY CITY AND WAHPETON. HOPPES
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 11:59 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier | 46 min |
| Sep 5, 1:05 AM CDT | Severe Thunderstorm Warning | FGF | Cass | 39 min |
| Sep 5, 4:15 AM CDT | Severe Thunderstorm Warning | FGF | Richland | 60 min |
| Sep 5, 4:21 AM CDT | Severe Thunderstorm Warning | FGF | Cass | 24 min |
| Sep 5, 4:47 AM CDT | Flash Flood Warning | FGF | Richland | 6 hr |
| Sep 5, 4:54 AM CDT | Severe Thunderstorm Warning | FGF | Walsh | 66 min |
| Sep 5, 3:14 PM CDT | Severe Thunderstorm Warning | FGF | Barnes | 37 min |
| Sep 5, 3:28 PM CDT | Severe Thunderstorm Warning | FGF | Griggs, Steele | 62 min |
| Sep 5, 4:03 PM CDT | Severe Thunderstorm Warning | FGF | Traill | 57 min |
| Sep 5, 5:32 PM CDT | Severe Thunderstorm Warning | FGF | Barnes | 58 min |
| Sep 5, 5:44 PM CDT | Severe Thunderstorm Warning | FGF | Steele | 61 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.